Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 3, 2011, 5:58 PM CDT for Pratt County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2011, 5:58 PM CDT (22:58 UTC)
- Expired
- Aug 3, 2011, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:10 PM CDT | HAIL 0.75 | 3 Sw Pratt, KS | WIND GUSTS TO 40 MPH WERE ALSO REPORTED. |
| Aug 3, 6:23 PM CDT | TSTM WND GST 70 | 3 S Iuka, KS | |
| Aug 3, 6:26 PM CDT | TSTM WND DMG | 3 S Iuka, KS | POWER POLES DOWN AT THE INTERSECTION OF HIGHWAY 281 AND 30TH STREET. ADDITIONAL POWER POLES DOWN WITHIN THE CITY OF PRATT. |
| Aug 3, 6:28 PM CDT | TSTM WND DMG | 5 S Iuka, KS | SHINGLES WERE TORN OFF THE ROOF OF A HOUSE AND A 2 INCH DIAMETER TREE LIMB WAS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2683 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WWUS83 KDDC 032258 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 558 PM CDT WED AUG 3 2011 KSZ081-032345- PRATT- 558 PM CDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRATT COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PRATT...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3783 9864 3768 9847 3756 9886 3775 9895 TIME...MOT...LOC 2258Z 244DEG 14KT 3769 9879 $$ RUSSELL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:46 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 3:46 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT WED AUG 3 2011 .DISCUSSION... DAYS 1-2... AN MESOSCALE CONVECTIVE VORTICITY CENTER WAS LOCATED FROM WESTERN KANSAS INTO NEBRASKA THIS AFTERNOON. TEMPERATURES WERE MUCH COOLER IN THE UPPER 70S T0 80S UNDER THE CLOUD SHIELD BUT NEAR 100 ACROSS SOUTH CENTRAL KANSAS WHERE IT WAS SUNNY. DEWPOINTS WERE FAIRLY HIGH ACROSS SOUTH CENTRAL KANSAS INTO EASTERN COLORADO AS IS OFTEN THE CASE IN SUMMER TO THE NORTH OF A STALLED OUT FRONTAL BOUNDARY. SURFACE BASED THUNDERSTORMS WERE DEVELOPING EARLY THIS AFTERNOON NEAR A WEAK CONVERGENCE BOUNDARY IN SOUTHEASTERN COLORADO. THE STEERING FLOW IS TO THE EAST-NORTHEAST, SO THIS ACTIVITY COULD VENTURE INTO WESTERN KANSAS LATER THIS AFTERNOON. FURTHER EAST, THE GRADIENT IN CLOUD COVER FROM EAST OF LIBERAL TO EAST OF DODGE CITY TO SALINA HAS PROMOTED FRONTOGENESIS. WITH WEAK CAPPING, RICH MOISTURE AND LOW-LEVEL CONVERGENCE, THUNDERSTORMS SHOULD DEVELOP AND SLOWLY PROPAGATE EASTWARD. THE VERTICAL WIND SHEAR PROFILE MAY BE SUFFICIENT FOR STORM ORGANIZATION INTO CLUSTERS INSTEAD OF SMALL SINGLE CELLS. HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGEST STORMS. AFTER THESE STORMS DIE OFF LATER IN THE EVENING, ADDITIONAL STORMS MAY DEVELOP IN CENTRAL KANSAS IN A WARM ADVECTION PATTERN WITH THE ONSET OF A WEAK, NOCTURNAL LOW- LEVEL JET. BY THURSDAY, AN OUTFLOW BOUNDARY SHOULD BE SITUATED FROM NORTHERN OKLAHOMA INTO EXTREME SOUTHERN KANSAS. LOW-LEVEL MOISTURE WILL STILL BE "POOLING" WITH UPSLOPE FLOW TO THE NORTH OF THE FRONT. SOUTHWEST KANSAS STILL BE ALONG THE SOUTHERN EDGE OF THE WESTERLIES AND THIS IS A PRIME LOCATION FOR STORM CLUSTERS TO DEVELOP. HOWEVER, IN THIS PATTERN, THE TIMING AND LOCATION OF SUCH CLUSTERS IS NOT EASY TO PREDICT WITH HIGH ACCURACY. TEMPERATURES WILL PROBABLY NOT REACH 100F EXCEPT PERHAPS IN SOUTH CENTRAL KANSAS CLOSER TO THE FRONT. ON FRIDAY, THE UPPER-LEVEL JET WILL CONTINUE TO SAG SOUTHWARD, WITH SOUTHWEST KANSAS IN THE RIGHT ENTRANCE REGION OF THE JET. THIS FEATURES, ALONG WITH CONTINUED UPSLOPE FLOW AND "POOLING" OF MOISTURE ON THE COOL SIDE OF THE FRONT, WILL LEAD TO CONTINUED AREAS OF THUNDERSTORMS. AGAIN, THE EXACT PLACEMENT OF THESE STORM CLUSTERS CANNOT BE KNOWN WITH MUCH ACCURACY. TEMPERATURES SHOULD CONTINUE TO BE A LITTLE COOLER AND LESS THAN 100F IN MOST PLACES DUE TO THE UPSLOPE FLOW AND HIGHER DEWPOINTS. DAYS 3-7... AT THIS TIME, IF THE MEDIUM AND LONG RANGE MODELS ARE TO BE BELIEVED, WE MAY HAVE THUNDERSTORMS EACH AND EVERY AFTERNOON AND EVENING PERIOD OF THE DAYS 3 THROUGH 7 PERIOD. EVERY MODEL HAS SHOWERS AND THUNDERSTORMS ACROSS SOME PART OF OUR CWA EACH AFTERNOON AND EVENING. SO, LOW POPS WILL CONTINUE FOR EACH 18Z-03Z PERIOD, SATURDAY THROUGH MONDAY, MAINLY IN OUR NORTH AND EAST SECTIONS. THERE WILL BE A COLD FRONT MARCHING SOUTH DURING THE NIGHT, AND THEN A WARM FRONT ADVANCING BACK TO THE NORTH EACH AFTERNOON. THIS WILL RESULT IN A STALLING FRONT IN THE I-70 CORRIDOR AREA DURING THE LATE DAY AND EVENING HOURS. HOW MUCH RAINFALL WE WILL GET IS STILL UP FOR DEBATE, BUT WILL FAVOR LOWER AMOUNTS AT THIS TIME AND LET LATER SHIFTS ADJUST UPWARD IF WARRANTED. DECIDED TO KNOCK PRECIP CHANCES DOWN MONDAY AND TUESDAY, AS THE ECMWF MODEL IS QUITE SKITTISH ON MEASURABLE PRECIPITATION DURING THOSE TWO DAYS. THE GFS, HOWEVER, IS STILL DEPICTING PRECIP CHANCES FOR OUR EASTERN CWA MON AND TUES. BOTH MODELS ARE COMING TOGETHER IN BRINGING A SHORT WAVE THROUGH THE NORTHWEST FLOW AND INTO OUR SOUTHWEST KANSAS AREA WEDNESDAY AND THURSDAY, WHICH MAY BRING ANOTHER CHANCE OF THUNDERSTORMS TO THIS REGION. DID NOT CHANGE THE TEMPERATURE FORECASTS THROUGH DAY 6. THE GOING GRIDS SEEM QUITE IN LINE WITH SURROUNDING ISC GRIDS, AND IN FAIR AGREEMENT WITH NEW MODEL GUIDANCE. THE ECMWF MODEL WOULD SUGGEST EVEN COOLER TEMPS (BY 2 TO 8 DEGREES) ON TUESDAY THAN WE HAD GOING, BUT ONLY LOWERED TEMPS BY 2 DEGREES FOR NOW, FOR CONTINUITY'S SAKE. WENT WITH NEAR NORMAL MAX/MINS FOR WEDNESDAY, ALONG WITH THE AFTERNOON STORM CHANCES. && .AVIATION... EXPECT MOSTLY VFR CONDITIONS THROUGH THE 24 HOUR TAF PERIOD. HIGH BASED CIRRUS CLOUDS IN THE 20 TO 25-THOUSAND FT RANGE ARE OVER ALL TAF SITES AT 19Z, WITH SOME CLEARING SHOWING ON SATELLITE SOUTHEAST OF A LINE FROM GBD TO 35 NM SOUTH OF DDC. AS THE CLOUDS CONTINUE TO ERODE FROM THE EAST, THERE WILL BE A CHANCE FOR THUNDERSTORMS NEAR THE DDC AND HYS TAF SITES, AFTER 22-23Z. IF A THUNDERSTORM ACTUALLY APPROACHES A TAF SITE, MVFR CIGS CAN BE EXPECTED WITH THE CONVECTION. THE CHANCES OF THUNDERSTORMS WILL DECREASE AFTER SUNDOWN, OR AFTER 02Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 70 96 / 30 40 30 40 GCK 68 94 69 95 / 20 30 30 30 EHA 68 95 69 99 / 20 20 30 20 LBL 70 96 71 99 / 20 30 30 30 HYS 70 92 69 91 / 50 40 40 40 P28 75 101 75 101 / 30 40 30 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/12/12
Hazardous weather outlook, Aug 3, 4:51 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT WED AUG 3 2011 KSZ030-031-043>046-061>066-074>079-084>087-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON- STEVENS-SEWARD-MEADE- 451 AM CDT WED AUG 3 2011 /351 AM MDT WED AUG 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING SHOWERS AND THUNDERSTORMS WILL BRIEFLY TAPER OFF AFTER 10 AM. A FEW OF THESE STORMS EARLY THIS MORNING WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY RAINFALL. SHOWERS AND THUNDERSTORM WILL THEN BEGIN TO INCREASE IN AREAL COVERAGE BY MID AFTERNOON AND CONTINUE ACROSS MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE MAIN HAZARD LATE TODAY AND OVERNIGHT WILL BE WIND GUSTS UP TO 50 MPH AND PERIODS OF VERY HEAVY RAINFALL. NORTH OF HIGHWAY 156 LATE TODAY AND EARLY TONIGHT VERY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL THEN BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS THURSDAY THROUGH SUNDAY. STRONG DOWNBURST WINDS ALONG WITH BRIEF PERIOD OF HEAVY RAIN WILL BE THE PRIMARY HAZARD FROM THUNDERSTORMS...ESPECIALLY ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ080-081-088>090-041000- KIOWA-PRATT-CLARK-COMANCHE-BARBER- 451 AM CDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING SHOWERS AND THUNDERSTORMS WILL BRIEFLY TAPER OFF AFTER 10 AM. A FEW OF THESE STORMS EARLY THIS MORNING WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY RAINFALL. SHOWERS AND THUNDERSTORM WILL THEN BEGIN TO INCREASE IN AREAL COVERAGE BY MID AFTERNOON AND CONTINUE ACROSS MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE MAIN HAZARD LATE TODAY AND OVERNIGHT WILL BE WIND GUSTS UP TO 50 MPH AND PERIODS OF VERY HEAVY RAINFALL. NORTH OF HIGHWAY 156 LATE TODAY AND EARLY TONIGHT VERY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. ACROSS SOUTH CENTRAL KANSAS THE TEMPERATURES ARE ONCE AGAIN EXPECTED TO CLIMB TO AROUND 101 DEGREES BY LATE DAY. THE COMBINATION OF THESE TEMPERATURES ALONG WITH MORE HUMID AIR IN PLACE WILL GIVEN RISE TO HEAT INDEX VALUES THAT WILL APPROACH 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL THEN BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS THURSDAY THROUGH SUNDAY. STRONG DOWNBURST WINDS ALONG WITH BRIEF PERIOD OF HEAVY RAIN WILL BE THE PRIMARY HAZARD FROM THUNDERSTORMS...ESPECIALLY ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 3, 5:58 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 558 PM CDT WED AUG 3 2011 KSZ081-032345- PRATT- 558 PM CDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRATT COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PRATT...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3783 9864 3768 9847 3756 9886 3775 9895 TIME...MOT...LOC 2258Z 244DEG 14KT 3769 9879 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 41 min |
| Aug 3, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.